Hail, Ravalli
- When
- July 9, 1:44 PM MST to 2:18 PM MST
- Where
- Ravalli County, Conner
- Measured
- 1 in hail
- Reported by
- Unknown
- Coordinates
- 45.930, -114.130
Above average moisture for early July combined with areawide lift from a short-wave was able to produce multiple storms capable of severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
Above average moisture for early July combined with areawide lift from a short-wave was able to produce multiple storms capable of severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 9, 12:38 PM MST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Missoula MT 138 PM MDT Sat Jul 9 2022 ...A Few Severe Thunderstorms Possible Today... .DISCUSSION...Satellite loops are showing a ridge of high pressure re-amplifying as the next shortwave disturbance approaches the region. Altocumulus clouds are moving into the region ahead of the shortwave disturbance, which shows a precursor of storms today. Ingredients for thunderstorms are now looking quite similar to Friday’s. High surface dew points, warm temperatures, abundant convective available potential energy, and deep shear will again cause strong thunderstorms to develop this afternoon. The Storm Prediction Center has much of the area with a 5 percent probability of severe thunderstorms (1 inch hail or greater and/or 60 mph+ winds), and a 15 percent probability in west- central Montana and eastward. If you are going to be outdoors this afternoon and evening, make sure to have a plan to quickly go indoors or go to a safe place. Yesterday we had reports of 2.5 inch hail out of severe storms, and with conditions being similar today, it certainly possible to see large, damaging hail again. Sunday has a much more stable profile with most of the area expected to be dry and a little cooler than today. Convection allowing models show isolated showers in Glacier National Park and near Butte which generally look weak. High pressure has been consistently showing up in model guidance for Monday with warm and dry conditions expected. Model clusters reveal southwesterly flow developing to our west, causing hot temperatures in north-central Idaho and western Montana. A plume of monsoon moisture is now showing up for Tuesday night so a slight chance for storms has been added to the forecast. The chance for monsoonal moisture and thunderstorms increases over the region by the middle and end of next week. && .AVIATION...Showers and thunderstorms continue as the primary concern this afternoon and evening with the majority developing between 09/21z and 10/03z. Latest model guidance would suggest that the strongest storms would primarily be found from Idaho County, Idaho east and north over much of west-central Montana. The primary threat would be up to two inch size hail, then strong gusty winds, lightning and brief heavy rain. Be advised that large hail was observed yesterday a couple of miles away from the main reflectivity cores. Storm motion will generally be to the northeast between 25 and 35 knots, but a few stronger storms may present more of a deviant motion to the east-northeast. Showers and thunderstorms will diminish in the late evening. Lastly, watch for patchy morning fog in the valleys where considerable rain fell yesterday. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Special Weather Statement
National Weather Service Missoula MT
225 PM MDT Sat Jul 9 2022
IDZ006-MTZ005-006-092100-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
225 PM MDT Sat Jul 9 2022
...A strong thunderstorm will impact portions of east central Idaho
and west central Ravalli Counties through 300 PM MDT/200 PM PDT/...
At 224 PM MDT/124 PM PDT/, Doppler radar was tracking a strong
thunderstorm 22 miles southwest of Conner, or 36 miles southwest of
Hamilton, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Idaho
and west central Ravalli Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4566 11451 4578 11471 4614 11450 4591 11410
TIME...MOT...LOC 2024Z 218DEG 37KT 4579 11455
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHThe Missoula radar (KMSX), 124 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
8 hail. Local standard time, as filed.
One inch hail was reported from a storm that had a relatively small core of 55-60 dbz returns. There were no damage reports from this event.
Radar indicated 60 dbz reflectivity to 30k feet MSL, and there was evidence of meso-cyclone rotation in velocity products. A spotter reported 0.88 hail with no reports of damage in Georgetown Lake. Another member of the public reported seeing a funnel cloud from the storm south of Phillipsburg.
Both the Flathead Bio Station and a spotter 13 mi northeast of Polson reported 1/2 inch hail, resulting in unknown quantity of plant and leaf damage.
A spotter in Bigfork, MT sent in a photo showing 1 1/2 inch hail. Near Lakeside on Flathead Lake a cherry orchard reported a total loss of their cherry and apple crop from 125 trees, and they had to replace all their screens on one side of the house and a larger cherry producer in Bigfork reported a total loss.
A trained spotter reported 1 1/2 inch hail along with near continuous lighting. She also reported minor damage to trees with a few leaves shredded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047439, 1043956, 1043970, 1047509, 1043983, 1043994, 1043998, 1047534.